Texas, 2010

Flash Flooding and Damaging Winds in Texas, July 26, 2010

July 26, 2010 · NWS EWX · 4 events in 1 county or zone

A tropical upper-tropospheric trough (TUTT) low moved into central Texas and caused isolated severe thunderstorms over Bexar county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A tropical upper-tropospheric trough (TUTT) low moved into central Texas and caused isolated severe thunderstorms over Bexar county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 26, 5:36 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 26, 5:36 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT MON JUL 26 2010

.AVIATION...
UPPER LOW ACROSS NRN TX WILL CONTINUE TO DRAW DEEP GULF MOISTURE
INTO SOUTH CENTRAL TEXAS THROUGH THE NEXT 24+ HRS. VFR CONDITIONS
WILL PREVAIL THROUGH THIS EVENING. BRIEF SHRA/TSRA IS POSSIBLE AT
I-35 TAF SITES BEFORE SUNSET...BUT TOO ISOLATED AND LOW
PROBABILITY TO MENTION EXPLICITLY IN TAFS. MOST MODELS ARE
INDICATING A BROKEN MVFR STRATUS DECK DEVELOPING AT I-35 TERMINALS
AFTER 08Z...THEN SPREADING WEST TO KDRT AND LOWERING THROUGH THE
NEAR-DAWN HOURS. HOWEVER...LOW CIGS COULD BE BETTER THAN ANTICIPATED
IF MID-LEVEL DEVELOPMENT INTERFERES AS WAS THE CASE THIS MORNING.
SHOULD LOW STRATUS DEVELOP OVERNIGHT...ANTICIPATING A RETURN TO
VFR BY ABOUT 15Z. LIGHT SE-SLY SFC WINDS OVERNIGHT WILL BECOME
MODERATE SE-SLY DURING THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT MON JUL 26 2010/

DISCUSSION...
UPPER LOW IS MOVING THROUGH NORTHERN TX THIS AFTERNOON AS CAN BE
SEEN ON WV SAT IMAGERY. THIS IS ALLOWING INCREASED GULF MOISTURE
INTO SOUTH CENTRAL TX. SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS EVENING PARTICULARLY OVER THE EASTERN HALF OF THE CWA.

OVER THE NEXT COUPLE OF DAYS...THE UPPER LOW WILL CONTINUE ITS
SLOW TREK TO THE WEST AND MODELS ARE IN GOOD AGREEMENT ON THIS.
DEEP MOISTURE FLOW WILL KEEP HIGH POPS OVER EASTERN HALF AND
CHANCE POPS OUT WEST. MODEL PW IS FORECAST OVER TWO INCHES FOR
LARGE PART OF CWA THROUGH ABOUT WED. HAVE INCLUDED LOCALLY HEAVY
RAINFALL FOR TUE AND WED AFTERNOONS. THIS MAY CAUSE SOME LOCAL
FLOODING...BUT NOT EXPECTING ANY WIDESPREAD PROBLEMS.

BY THU...SUBTROPICAL RIDGE WILL BUILD BACK OVER AREA. THIS WILL
CUT OFF THE PRECIP AND START THE WARM UP. TEMPS WILL CLIMB SLOWLY
THROUGH THE END OF THE WEEK AND INTO THE WEEKEND...BUT WILL STILL
BE ONLY A FEW DEGREES ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  91  76  91  75 /  50  60  30  60  20
AUSTIN BERGSTROM INTL AIRPORT  73  91  74  89  73 /  50  60  30  60  20
NEW BRAUNFELS MUNI AIRPORT     74  91  74  90  74 /  50  60  30  60  20
BURNET MUNI AIRPORT            72  88  73  88  72 /  50  60  30  50  20
DEL RIO INTL AIRPORT           74  93  74  91  75 /  30  40  30  30  40
GEORGETOWN MUNI AIRPORT        74  90  75  90  74 /  50  60  30  60  20
HONDO MUNI AIRPORT             73  90  74  89  74 /  50  60  30  60  30
SAN MARCOS MUNI AIRPORT        74  90  73  89  73 /  50  60  30  60  20
LA GRANGE - FAYETTE REGIONAL   76  89  75  88  75 /  40  70  30  70  20
SAN ANTONIO INTL AIRPORT       76  91  75  88  75 /  50  60  30  60  30
STINSON MUNI AIRPORT           75  90  75  89  75 /  50  60  30  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/25
Hazardous weather outlook, Jul 26, 4:07 AM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CDT MON JUL 26 2010

TXZ171>173-183>194-202>209-217>225-228-271100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
507 AM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

DEEP TROPICAL MOISTURE WILL OVERSPREAD SOUTH CENTRAL TEXAS TUESDAY
AND WEDNESDAY.  SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES...MAINLY DURING THE
AFTERNOON AND EVENING HOURS AND MAY RESULT IN URBAN AND SMALL
STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 26, 3:50 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HEAVY RAIN       6 N AUSTIN              30.36N  97.72W
07/26/2010  M1.00 INCH       TRAVIS             TX   COCORAHS

            30 MINUTE RAINFALL NEAR THE NORTHCROSS SHOPPING
            CENTER... NORTH OF ANDERSON LANE

&&

EVENT NUMBER EWX1000415

JPB
Local storm report, Jul 26, 3:54 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       7 WNW ZORN              29.80N  98.07W
07/26/2010  M1.00 INCH       COMAL              TX   COCORAHS

            30 MIN RAINFALL

&&

EVENT NUMBER EWX1000416

JPB
Local storm report, Jul 26, 3:57 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HEAVY RAIN       2 SSW MARION            29.54N  98.16W
07/26/2010  M1.41 INCH       GUADALUPE          TX   COCORAHS

            55 MIN RAINFALL. STRONG STORM WITH NUMEROUS LIGHTNING
            STRIKES.

&&

EVENT NUMBER EWX1000417

JPB
Special weather statement, Jul 26, 4:04 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT MON JUL 26 2010

TXZ171-172-190-192-262300-
BLANCO-BURNET-LLANO-TRAVIS-
504 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLANCO...
NORTHWESTERN TRAVIS...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET
COUNTIES UNTIL 600 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS NEAR SPICEWOOD...OR 11 MILES EAST OF ROUND
MOUNTAIN...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THE STRONGEST OF THESE THUNDERSTORMS ARE GENERALLY IN THE VICINITY
OF HIGHWAY 71 BETWEEN BEE CAVE AND SUNRISE BEACH. HEAVY DOWNPOURS
WILL SUDDENLY REDUCE VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE.
DRIVERS ARE ADVISED TO USE ADDITIONAL CAUTION DURING THE AFTERNOON
COMMUTE.

THESE HEAVY DOWNPOURS MAY CAUSE BRIEF MINOR FLOODING OF INTERSECTIONS
AS WELL AS LOW-LYING AREAS AND OTHER URBANIZED AREAS PRONE TO
RAINFALL RUNOFF.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROUND MOUNTAIN...
  MARBLE FALLS...
  SPICEWOOD...
  SMITHWICK...
  MEADOWLAKES...
  HORSESHOE BAY...
  GRANITE SHOALS...
  COTTONWOOD SHORES...
  SUNRISE BEACH VILLAGE...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, Jul 26, 4:22 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       9 N AUSTIN              30.40N  97.74W
07/26/2010  M1.18 INCH       TRAVIS             TX   BROADCAST MEDIA

            1 HOUR RAINFALL 4-5 PM AT KEYE STUDIOS. FREQUENT
            LIGHTNING STRIKES

&&

EVENT NUMBER EWX1000418

JPB
Special weather statement, Jul 26, 6:27 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
727 PM CDT MON JUL 26 2010

TXZ205>207-270130-
BEXAR-COMAL-GUADALUPE-
727 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEXAR...WESTERN GUADALUPE
AND EXTREME SOUTHERN COMAL COUNTIES UNTIL 830 PM CDT...

AT 718 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ACROSS CENTRAL BEXAR...SOUTHERN COMAL
AND WESTERN GUADALUPE COUNTIES. THESE STORMS ARE SLOWLY MOVING NORTH
AT ABOUT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. BRIEF HIGH WINDS ARE POSSIBLE WITH DOWNBURSTS. THE
STRONGEST STORMS ARE GENERALLY ALONG A LINE FROM SEGUIN TO SAN
ANTONIO TO THE BEXAR AND MEDINA COUNTY LINE NEAR HIGHWAY 90.
RAINFALL TOTALS THROUGH 8:30 PM MAY REACH AS HIGH AS 2 INCHES.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAN ANTONIO...
  UNIVERSAL CITY...
  TERRELL HILLS...
  MARION...
  OLMOS PARK...
  ALAMO HEIGHTS...
  WINDCREST...
  SCHERTZ...
  CIBOLO...
  LIVE OAK...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 45 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
July 26, 6:45 PM CST
Where
Bexar County, 1.2 mi E of (Sat)san Antonio Int
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.530, -98.450

A thunderstorm produced wind gusts estimated at 75 mph which knocked down large tree limbs.

Thunderstorm Wind, Bexar

When
July 26, 6:46 PM CST
Where
Bexar County, 1.51 mi SSE of Sat Twin Oaks Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
29.550, -98.460

A thunderstorm produced wind gusts estimated at 50 mph which knocked down some five inch diameter tree limbs.

Flash Flood, Bexar

When
July 26, 7:46 PM CST
Where
Bexar County, 1.25 mi ESE of Longhorn to 1.33 mi ESE of Longhorn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.512, -98.411

Thunderstorms produced heavy rain which caused flash flooding and closed Perrin Beitel Road at Vicar Drive.

Flash Flood, Bexar

When
July 26, 9:54 PM CST
Where
Bexar County, 2.21 mi WSW of Hollywood Park to 2.28 mi WSW of Hollywood Park
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.563, -98.536

Thunderstorms produced heavy rain which caused flash flooding and closed George Road at Northwest Military Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247735, 247736, 247738, 247740.